New Mexico, 2020

Tornado in New Mexico, March 17, 2020

March 17, 2020 · NWS ABQ · 1 event in 1 county or zone

Low level moisture surged northwest into eastern New Mexico as an upper level low pressure system approached the southwest United States from the west on March 17, 2020. Isolated to scattered showers and thunderstorms developed over the Caprock region during the early morning then spread northeast throughout the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Low level moisture surged northwest into eastern New Mexico as an upper level low pressure system approached the southwest United States from the west on March 17, 2020. Isolated to scattered showers and thunderstorms developed over the Caprock region during the early morning then spread northeast throughout the afternoon. A storm that moved through extreme southeast produced a brief tornado near Pleasant Hill, NM shortly after 5 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 17, 1:55 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 17, 1:55 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
255 PM MDT Tue Mar 17 2020

.SYNOPSIS...
An active weather pattern through the next seven days. The first
issue will be the potential for strong to severe thunderstorms the
rest of this afternoon and evening. Next, the storm rotating off the
CA coast will come inland and split in two. The southern low will
cross Baja, CA Wednesday, then lift northeast and weaken some through
AZ. Lots of moisture will stream north ahead of it, with widespread
rain and higher mountain snow Wednesday into Thursday. The next upper
level disturbance will bring a chance of precipitation Friday into
Saturday. A weak ridge of high pressure will deliver a dry day on
Sunday. A weak trough could bring more precipitation Monday over the
northwest half of the CWA.

&&

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
Low clouds and patchy fog continue to shrink in areal coverage over
eastern NM this afternoon but is stubbornly hanging on over the Far
Northeast Plains. At the same time, the stream of thick high clouds
is shifting to the east with cu developing over western NM. Portions
of the southeast and east central plains continue to destabilize per
LAPS as showers and thunderstorms become more noticable along what
appears to be the surface convergence boundary. Mentioned isolated
storms with large hail and damaging winds in the wx grids for this
evening. Not so confident low clouds/fog won't return tonight, but
thinking if it does, it's most likely along and south of a line from
Roswell to Clovis. It also won't linger for long Wednesday morning
as the upper low moves closer to NM.

Models seem to be a little slower bringing in the showers and storms
Wednesday morning but activity ramps up later in the day. Snow
levels will start out relatively high then fall Wednesday night as
colder air aloft moves from west to east over the state, when
accumulating snow looks to begin in earnest over the northern
mountains. Decided to go with a Winter Storm Watch but left out the
Chuska and Gila mountains for now, which may need advisories. There
also remains potential for strong to severe storms over portions of
the east central and southeast Wednesday afternoon per the SPC
outlook. With the strengthening surface low over sern CO, gusty
south to southwest winds will also possible Wednesday after

LONG TERM...THURSDAY THROUGH TUESDAY...
One storm will be leaving NM Thursday while another heads our way
for Friday. This second system will be weaker with less precipitation
and primarily impact areas north of I-25. It will be a cooler storm
though, so snow levels will be lower, perhaps to valley floors and
the eastern plains Friday night. A weak ridge of high pressure will
bring about the one dry day in the forecast, that being Sunday. High
temperatures will be heading lower and below normal Thursday and
Friday, level off Saturday and climb back to near normal Sunday.
Another disturbance may brush northern NM Monday into Tuesday with
light precipitation and slightly warmer temperatures.

Strong to high winds will be possible Thursday, and again early next
week primarily over the eastern half of the CWA.

&&

.FIRE WEATHER...
Another storm system approaching from the west will bring widespread
showers, high terrain snow showers along with at least isolated
thunderstorms Wednesday into Thursday. Snow levels will lower
Wednesday night, with accumulating snow likely over the higher
terrain of western and northern mountains. Strong westerly winds
gusting to around 50 mph are possible along and east of the central
mountain chain Thursday before a cold front invades eastern NM
Thursday night and Friday. Additional snow showers are possible
Friday over the northern mountains. Weekend trends are for warmer
and drier weather but with afternoon breezes, especially Sunday.
Ventilation will be good to excellent Wednesday through Friday.

&&

.AVIATION...
18Z TAF CYCLE
IFR to MVFR cigs and vsbys in br will continue along/east of the
Pecos Valley although slow improvement to VFR is indicated through
22Z. Isold tstms, possibly strong to severe with large hail and
damaging winds, remain possible over far ern NM as well. MVFR to IFR
cigs may return to the KROW area aft 18/06Z. Over wrn and central NM,
high clouds will slowly clear from west to east with high based cu
developing and where southwest winds will be increasing. Local MVFR
cigs possible near the NM/AZ border aft 18/12Z.
&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  35  58  34  48 /  10  70  90  50
Dulce...........................  29  55  28  43 /  10  70  90  80
Cuba............................  32  53  29  42 /   5  70  90  50
Gallup..........................  32  56  31  44 /  10  70  90  30
El Morro........................  30  52  27  40 /   5  70  90  30
Grants..........................  30  56  29  45 /   5  60  80  20
Quemado.........................  34  53  28  45 /  10  70  90  20
Datil...........................  33  51  28  45 /  10  60  80  10
Glenwood........................  42  53  35  48 /  20  80  90  20
Chama...........................  26  49  23  35 /  20  70 100  70
Los Alamos......................  35  54  31  44 /   5  60  90  50
Pecos...........................  34  54  29  43 /   5  50  80  30
Cerro/Questa....................  29  55  27  41 /   5  50  80  60
Red River.......................  26  46  22  33 /   5  60  80  60
Angel Fire......................  27  50  23  35 /   5  60  80  50
Taos............................  30  57  30  43 /   5  50  80  50
Mora............................  31  56  29  43 /   5  50  70  30
Espanola........................  35  61  34  50 /   5  60  80  50
Santa Fe........................  35  55  30  45 /   5  60  90  40
Santa Fe Airport................  35  58  31  48 /   5  50  80  30
Albuquerque Foothills...........  41  60  35  52 /   5  50  70  20
Albuquerque Heights.............  42  61  36  53 /   5  50  70  20
Albuquerque Valley..............  41  63  36  55 /   5  50  60  20
Albuquerque West Mesa...........  41  61  35  54 /   5  50  70  20
Belen...........................  41  62  36  58 /   5  40  60  10
Bernalillo......................  40  62  35  54 /   5  50  70  20
Bosque Farms....................  41  62  35  56 /   5  50  60  10
Corrales........................  40  62  35  54 /   5  50  70  20
Los Lunas.......................  41  62  35  56 /   5  40  60  10
Placitas........................  39  60  34  51 /   5  50  70  20
Rio Rancho......................  40  61  34  53 /   5  50  70  20
Socorro.........................  42  61  36  59 /  10  50  60  10
Sandia Park/Cedar Crest.........  37  55  31  47 /   5  50  70  20
Tijeras.........................  38  57  32  50 /   5  50  70  20
Edgewood........................  35  57  31  49 /   5  40  60  20
Moriarty/Estancia...............  34  59  30  51 /   5  40  50  20
Clines Corners..................  35  55  29  46 /   5  40  50  10
Mountainair.....................  38  55  31  50 /   5  40  60  10
Gran Quivira....................  39  54  32  52 /  10  50  60  10
Carrizozo.......................  43  55  36  53 /  10  50  60  10
Ruidoso.........................  40  50  31  48 /  20  60  70   5
Capulin.........................  33  62  32  51 /  10  20  30  20
Raton...........................  31  65  32  53 /  10  30  40  20
Springer........................  31  66  34  54 /   5  30  40  20
Las Vegas.......................  34  57  31  48 /   5  40  60  20
Clayton.........................  40  68  39  56 /  20  20  30  10
Roy.............................  36  63  36  54 /  10  30  40  10
Conchas.........................  42  69  41  63 /  10  30  40   5
Santa Rosa......................  42  64  38  58 /   5  30  30   5
Tucumcari.......................  44  70  42  65 /  20  30  50   5
Clovis..........................  43  67  38  60 /  20  40  60   0
Portales........................  44  69  40  61 /  20  40  60   0
Fort Sumner.....................  43  67  40  61 /  20  30  40   0
Roswell.........................  46  66  42  66 /  10  40  50   0
Picacho.........................  45  62  38  58 /   5  30  40   5
Elk.............................  44  57  35  54 /  10  50  60   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Wednesday evening through Thursday
afternoon for the following zones... NMZ203-210-211-213-214.

&&
Hazardous weather outlook, Mar 17, 2:18 AM MST, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
318 AM MDT Tue Mar 17 2020

NMZ201>241-181100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
318 AM MDT Tue Mar 17 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

South winds of 25 to 35 mph with gusts up to 45 mph are possible
Wednesday afternoon within the Albuquerque metro area and parts of
the high plains of eastern New Mexico.

There is potential for strong to severe thunderstorms over eastern
New Mexico Wednesday afternoon. These storms will be capable of
producing damaging wind gusts and large hail.

A potent cold front will move from west to east through the state
Wednesday evening and allow widespread rain showers to change over
to snow above 8,500 feet. Snow levels will fall to near 5,000 feet
by Thursday morning. Moderate to heavy snowfall accumulations are
possible along with blowing snow over the high terrain of northern
and western New Mexico.

Strong west winds will impact much of eastern New Mexico Thursday
afternoon with gusts in excess of 55 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rain, high winds, hail, and
snowfall through the National Weather Service Albuquerque web site
at weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

Guyer

In the hours before

Special weather statement, Mar 17, 2:26 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
326 PM MDT Tue Mar 17 2020

NMZ234-172145-
Quay County-
326 PM MDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL QUAY COUNTY UNTIL 345 PM
MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near
Quay, or 13 miles south of Tucumcari, moving northeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Quay.

&&

LAT...LON 3488 10381 3499 10385 3516 10364 3501 10341
      3487 10363
TIME...MOT...LOC 2126Z 233DEG 29KT 3498 10376

24
Special weather statement, Mar 17, 2:46 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
346 PM MDT Tue Mar 17 2020

NMZ234>236-172215-
Roosevelt County-Curry County-Quay County-
346 PM MDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT...SOUTH
CENTRAL QUAY AND WEST CENTRAL CURRY COUNTIES UNTIL 415 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of House, or 31 miles east of Fort Sumner, moving
northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Forrest and Mcalister.

&&

LAT...LON 3449 10367 3459 10385 3494 10365 3480 10337
TIME...MOT...LOC 2145Z 212DEG 40KT 3461 10371

40
Special weather statement, Mar 17, 2:47 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
347 PM MDT Tue Mar 17 2020

NMZ234-235-172215-
Curry County-Quay County-
347 PM MDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL QUAY AND NORTH
CENTRAL CURRY COUNTIES UNTIL 415 PM MDT...

At 345 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Wheatland to near
Ragland. Movement was east at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wheatland and Forrest. This also includes portions of State Route 209

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3508 10330 3488 10331 3470 10351 3476 10376
      3492 10361 3511 10360
TIME...MOT...LOC 2145Z 271DEG 19KT 3501 10354 3489 10356 3479 10368

DPorter
Special weather statement, Mar 17, 3:29 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
429 PM MDT Tue Mar 17 2020

NMZ234-172300-
Quay County-
429 PM MDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Jon, or 26 miles east of Tucumcari, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Bard.

This includes Interstate 40 between Mile Markers 358 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3504 10324 3520 10337 3536 10308 3530 10304
      3509 10305
TIME...MOT...LOC 2229Z 240DEG 18KT 3513 10326

DPorter
Special weather statement, Mar 17, 3:41 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
441 PM MDT Tue Mar 17 2020

NMZ235-172315-
Curry County-
441 PM MDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CURRY COUNTY UNTIL 515 PM
MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Ranchvale, or 17 miles northwest of Clovis, moving
northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Grady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3472 10304 3447 10337 3459 10354 3478 10343
      3478 10339 3484 10339 3487 10337 3487 10336
TIME...MOT...LOC 2241Z 221DEG 26KT 3460 10340

40
Special weather statement, Mar 17, 4:11 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
511 PM MDT Tue Mar 17 2020

NMZ234-235-172330-
Curry County-Quay County-
511 PM MDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN QUAY AND
NORTHEASTERN CURRY COUNTIES UNTIL 530 PM MDT...

At 510 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Bellview to 9 miles southwest
of Rhea. Movement was east at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3452 10315 3495 10322 3500 10304 3453 10304
TIME...MOT...LOC 2310Z 248DEG 26KT 3493 10314 3458 10308

40

The radar

The Cannon AFB radar (KFDX), 52 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Curry

When
March 17, 4:21 PM MST to 4:26 PM MST
Where
Curry County, 3.44 mi NNE of Pleasant Hill to 3.82 mi NNE of Pleasant Hill
Rating
EF0
Path length
0.46 mi
Path width
100 yd
Reported by
Social Media
Coordinates
34.567, -103.051

A brief tornado touched down near Pleasant Hill, NM.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyThe tornado archive for New Mexico, 2020Warnings in New Mexico, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872132.